South Dakota, 2021

Wildfire in South Dakota, July 24, 2021

July 24, 2021 · NWS ABR · 1 event in 1 county or zone

A wildfire was started 15 miles northwest of Fort Pierre by a combine. The fire consumed about 307 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A wildfire was started 15 miles northwest of Fort Pierre by a combine. The fire consumed about 307 acres. Gusty northerly winds of 20 to 25 mph and low relative humidity of 9 to 13 percent were big factors in the fire spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 1:00 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 24, 1:00 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
200 PM CDT Sat Jul 24 2021

.DISCUSSION...
Issued at 151 PM CDT Sat Jul 24 2021

Sfc high pressure will build in to the region tonight, with
relatively pleasant temperatures expected...ie, lows in the 50s
north and 60s south. Return flow begins in earnest on Sunday. LLM
quickly returns north with sfc dewpoints heading back into the 60s
during the day. WAA on the backside of departing high will likely
provide enough lift for isolated thunderstorms Sunday afternoon
through Sunday night. Latest CAMS suggest afternoon thunderstorms
are possible over central SD, then more LLJ action develops over
northeast SD, west central MN overnight. Given moderate amounts of
instability and remaining moderate deep layer shear, isolated severe
storms look possible Sunday afternoon/evening. Inverted V soundings
suggest that wind is the main threat Sunday afternoon and evening.
Monday looks similar to Sunday but with perhaps a bit more support
for some thunderstorms over the far northeast CWA as a mid level
wave approaches the area. For Tuesday through Thursday hot mid-level
ridge builds north over the region with H5 heights eclipsing 594
decameters over much of the forecast area. An accompanying hot
elevated mixed layer will overspread the region which should provide
for decent capping, H7 temps greater than +12C. To some degree this
is represented in the model MLCIN progs. Toward the end of the week,
heights fall again as energy digs toward the northeast CONUS. This
allows for cooler temperatures aloft, along with increased wind
shear over at least the eastern CWA. Convection chances will be on
the increase at that time, but confidence in coverage/timing is low
that far into the future. Temperatures overall will be above normal
for the entire 1-7 day period. However, Tuesday through Wednesday
will be especially hot.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1222 PM CDT Sat Jul 24 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through tonight. Although smoke aloft
may mix down and provide for some MVFR vsbys at times through
Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...TDK
AVIATION...TDK
Hazardous weather outlook, Jul 24, 3:27 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Sat Jul 24 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
427 AM CDT Sat Jul 24 2021 /327 AM MDT Sat Jul 24 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Elevated fire danger is expected across the area today, given
minimum RH values in the 15 to 25 percent range and northwesterly
gusts of generally 15 to 25 mph, the strongest of which being across
northern South Dakota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to potentially severe storms will be possible Sunday afternoon
into Sunday evening, mainly over east central South Dakota. Hail and
damaging winds will be the primary threats.

Excessive heat is becoming increasingly likely Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 24, 8:53 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 AM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     6 SSE VEBLEN            45.78N 97.23W
07/24/2021  M70 MPH          MARSHALL           SD   MESONET

            MONSON CREEK WEATHER STATION.

&&

MC
Local storm report, Jul 24, 10:01 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     3 W WHEATON             45.80N 96.55W
07/24/2021                   TRAVERSE           MN   TRAINED SPOTTER

            TREE LIMBS UP TO 4 INCHES DIAMETER BROKEN.
            MORE MINOR DAMAGE LEADING INTO WHEATON. TIME
            ESTIMATED BASED ON RADAR.

&&

MC
Local storm report, Jul 24, 10:11 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1111 AM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND DMG     BRITTON                 45.79N 97.75W
07/23/2021                   MARSHALL           SD   PUBLIC

            BRANCHES BROKEN, AT LEAST ONE TREE TOPPLED.
            TIME ESTIMATED.

&&

MC
Local storm report, Jul 24, 10:49 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 AM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     6 ENE PEEVER            45.59N 96.84W
07/23/2021                   ROBERTS            SD   TRAINED SPOTTER

            MINOR DAMAGE BUT A FEW LIMBS UP TO 5 INCHES
            DIAMETER BROKEN.

&&

MC
Local storm report, Jul 24, 11:12 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 PM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     1 SW SISSETON           45.65N 97.07W
07/24/2021                   ROBERTS            SD   PUBLIC

            APPLE TREE KNOCKED OVER. RELAYED THROUGH
            SOCIAL MEDIA. TIME ESTIMATED.

&&

MC
Local storm report, Jul 24, 12:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     3 NW LONG LAKE          45.89N 99.26W
07/23/2021                   MCPHERSON          SD   PUBLIC

            ROOF PEELED OFF OUT BUILDING.

&&

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Stanley

When
July 24, 1:25 PM CST to 5:30 PM CST
Where
Stanley forecast zone
Reported by
Other Federal Agency
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972556.